Texas, 2004

Hail and Damaging Wind in Texas, June 17, 2004

June 17, 2004 · NWS MAF · 2 events in 2 counties and zones

Scattered thunderstorms developed near the higher terrain of west Texas during the afternoon and evening of the 17th. An isolated storm became severe over southern Culberson County and resulted in large hail along Interstate 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms developed near the higher terrain of west Texas during the afternoon and evening of the 17th. An isolated storm became severe over southern Culberson County and resulted in large hail along Interstate 10. Outflow from strong convection likely resulted in the collapse of a historic building in Toyah (central Reeves County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 1:38 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 1:38 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT THU JUN 17 2004

.SHORT TERM...
LOW LEVEL MOISTURE ACROSS THE AREA IS NOT QUITE AS RICH AS YESTERDAY
AFTERNOON...BUT WITH DEWPOINTS IN THE MID 50S F ACROSS THE BIG BEND
AND DAVIS MOUNTAINS...THIS WILL BE SUFFICIENT FOR ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. MOST ACTIVITY WILL INITIATE
OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND BIG BEND
REGION...THEN MOVE NORTHEAST INTO THE UPPER TRANS PECOS...WESTERN
PERMIAN BASIN AND SOUTHEAST NEW MEXICO. 0-6KM WINDS WILL BE WEAK
OVER THE BIG BEND AND DUE TO YESTERDAY/S RAINFALL AND PWAT/S PROGGED
TO BE AROUND 1.25 INCHES THROUGH THIS EVENING...WE HAVE OPTED TO
MENTION HEAVY RAINFALL OVER THE DAVIS MOUNTAINS AND BIG BEND REGION.

.LONG TERM...
BROAD UPPER LVL RIDGE TO MAINTAIN A RATHER STATIC WX PATTERN THRU
SAT...W/TEMPS CONTINUING TO CLIMB TO AROUND THE CENTURY MARK EACH
DAY...AND DIURNAL/OROGRAPHIC CONVECTION EACH DAY.  WV IMAGERY SHOWS
AN UPPER LVL TROF OVER SASKATCHEWAN...AND THIS IS PROGGED TO SEND A
WEAK FRONT TOWARD THE FA FRI NIGHT/SAT MORNING.  HOWEVER...MODELS
STALL IT JUST NORTH OF THE AREA.  ON SUN...THE FIRST OF A COUPLE OF
PAC TROFS BREAKS DOWN THE RIDGE AND MOVES THRU W TX.  WHILE THE
ECMWF PORTRAYS THIS A LITTLE DEEPER AND SLOWER...BOTH IT AND THE GFS
ARE IN RELATIVELY GOOD AGREEMENT THAT FAR OUT OTHERWISE.
THUS...WILL EXPAND ISOLD CHANCES CONVECTION OUT OF THE MTNS SUN AND
ONTO THE PLAINS.  OTHERWISE...PRECIP GRIDS LOOK GOOD...W/BEST
CHANCES MON AS A DEEPER SECONDARY TROF FOLLOWS THE FIRST.  AFTER
MONDAY...MODELS BEGIN TO DIVERGE...BUT BOTH MAINTAIN A STATIONARY
TROF OVR SOCAL...SW FLOW ALOFT...AND PLENTY OF SHRTWVS MOVG THRU THE
FLOW.  STARTING SUN W/THE ARRIVAL OF THE FIRST TROF...AND A GOOD
FETCH OF SUBTROPICAL MSTR...TEMPS SHOULD MODERATE SOMEWHAT CLOSER TO
CLIMATOLOGY...I.E...A COOL MID 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70 100  75  97 /  20   0  10  10
CARLSBAD NM               68 100  71  99 /  30  10  10  10
DRYDEN TX                 72  95  71  93 /  20  10  10  10
FORT STOCKTON TX          71  98  73  98 /  30  10  10  10
GUADALUPE PASS TX         67  96  70  95 /  10  10  10  10
HOBBS NM                  69  99  71  98 /  30  10  10  10
MARFA TX                  62  92  62  90 /  40  20  20  10
MIDLAND INTL AIRPORT TX   71 100  74  98 /  20  10  10  10
ODESSA TX                 71 101  75  99 /  20  10  10  10
WINK TX                   73 104  76 102 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/44
Hazardous weather outlook, Jun 17, 2:00 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU JUN 17 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING ACROSS THE REGION. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. IN ADDITION...SLOW MOVING THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING OF ARROYOS...CREEKS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Midland/Odessa radar (KMAF), 166 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reeves

When
June 17, 6:15 PM CST
Where
Reeves County, Toyah
Measured
44 kt (51 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
31.317, -103.783

A 100 year-old bank building in Toyah was destroyed when strong winds affected the community on the evening of the 17th. Radar reflectivity data depicted strong to severe thunderstorms well to the west of Toyah in adjacent Culberson County, however, only light reflectivity returns were indicated in the Toyah area and appeared to be associated with anvil blow-off down wind of the severe storms. The Reeves County Emergency Manager reported winds around 50 MPH when the building was destroyed. These winds were likely associated with outflow from the distant storms. The structural integrity of the historic building may have been compromised by the extensive flooding event which affected the community in early April.

Hail, Culberson

When
June 17, 7:32 PM CST
Where
Culberson County, 10 mi E of Plateau
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.067, -104.383

Golfball hail covered the ground along Interstate 10 east of Plateau.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405361, 5405360.